Saturday, May 16, 2009

Why the Menstrual Cycle may affect ADHD Medication Dosing Levels

Do hormonal fluctuations result in variable ADHD medication dosage levels across the menstrual cycle?

We have investigated the impact of gender on ADHD in a number of earlier posts. We have covered topics such as:


Clearly, there are a number of boy/girl differences in the root causes, diagnoses and treatment methods for the disorder.

However, we need to investigate whether intra-individual differences are also an important factor, especially where medication treatment and medication dosing levels are concerned. Based on a number of studies, it appears that women may actually require different medication dosing levels depending on where they are in their menstrual cycle. Additionally, post-menopausal drugs such as estradiol patches may also alter the drug effects of certain ADHD medications such as amphetamines. The main culprits are most likely fluctuating levels of estrogen and progesterone.

Here are brief summaries on some of the relevant studies and their findings. Wherever possible, I will include a link to the original studies:
  • The link between Estradiol treatment and amphetamine medications: This study focused on whether pretreatment with estradiol played any role in the reaction to amphetamines. The drug used in this study was D-Amphetamine, which would correspond to the medication Dexedrine, however, this is also the predominantly active compound in medications such as Adderall or Vyvanse (once this "pro-drug" is metabolized). It is unclear at the moment whether chemical "cousins" to amphetamines, such as methylphenidate (Ritalin, Concerta, Daytrana, Metadate), also exhibit these fluctuations when combined with estradiol-releasing drugs.

    The study found that for females who took estradiol-supplementing treatments during the early follicular phase (pre-ovulation) of the menstrual cycle experienced an overall greater "stimulating" effect of the amphetamine medication (taken as 10 mg of amphetamine). This may suggest that a slightly lower dosage during this stage of the menstrual cycle might be warranted, and (as this blogger's personal hypothesis) may actually affect the addiction potential of ADHD stimulant drugs such as amphetamines.

  • Another study by the same group found that estrogen may be responsible for some of the heightened euphoric effect felt from amphetamine-based drugs. However, the hormone progesterone may actually counteract some of this euphoria. During the luteal phase of the menstrual cycle (after ovulation), high levels of both estrogen and progesterone are seen (although levels of both of these taper off going into menstruation), so the effects of estrogen may be curbed. During the late follicular phase, where progesterone levels are low and estrogen levels begin to spike, the "high" may be at its peak, especially if stimulants are involved.

  • A case study found that an increase in inattentive symptoms coincided cyclically with the menstrual cycle for a patient who was undergoing treatment for newly-diagnosed ADHD with a twice-daily dosing regimen of the stimulant medication Concerta.

  • The findings from these two studies suggest the possibility that a slightly smaller dosing schedule with amphetamine-based ADHD medications (such as Adderall, Vyvanse or Dexedrine) may be warranted during the follicular phase. However, during the luteal phase, when progesterone levels are higher, the amphetamine-based effects are less pronounced. This may correlate to a slightly higher dosing regimen for amphetamine-based treatment for ADHD and related disorders.

  • While there is a relatively good theoretical basis for this assertion above, practical consideration measures must also be considered. Based on the relative scarcity of studies (besides the 2 mentioned above) on the amphetamine-menstrual cycle interactions, it is unclear as to how pronounced the medication change should be.

    For instance, should someone taking 10 mg of Adderall during the follicular phase boost up to 15 mg for the luteal phase? 20 mg? 30 mg? Additionally, hormonal fluctuations vary during the phases themselves, such as the estrogen spike during the late follicular phase. Questions abound, especially when dealing with the brief ovulatory phase as well.

This blog post hopefully introduces what may be a new consideration to women who have ADHD and are currently taking stimulant-based medication treatments. Perhaps this posting simply confirms what you have already experienced.

Nevertheless, given the fact that administering variable levels of medication based on cyclical patterns such as time of day (like ramping up methylphenidate concentrations via controlled release formulations to offset "acute tolerance" based effects), and the fact that individuals with ADHD may experience seasonal variations in symptoms, at least suggests, that variable dosing of medications across the near-monthly period of the menstrual cycle may prove to be beneficial treatment strategy for females with ADHD.

Add to Technorati Favorites

10 comments:

citrate sildenafil said...

It is certain that the main culprits are most likely to fluctuating levels of estrogen and progesterone. So this is what we should focus

acomplia buy said...

I heard what amphetamine is very dangerous for life is it true?

retirement homes in costa rica said...

thanks for the info, is very good!
retirement homes in costa rica

Handwriting analysis said...

So far, I managed to go though only some of the posts you have here, but I find them very interesting and informative. Just want say thank you for the information you have shared.

www.camobel.org said...

It can't really have effect, I think this way.

Anonymous said...

I'm a woman in my 30's, finally diagnosed with ADD. Medication helped so radically - doctor and therapist were very pleased.

But I kept having to change the meds every month (Adderall) because of fluctuating response. Doctor became wary of me. I became wary of me - what if I'm an addict?! 5mg went to 10, then 20. I was too high on the 20, so I'd skip. Other times, it wasn't enough.

Eventually, the doctor's and pharmacist's suspicious questions became embarrassing and I quit getting meds.

I'm managing by not eating gluten, corn syrup, or other processed foods. Life is better. But only 2 1/2 weeks of every month: 3-4 days before menstruation, through 3-4 days after ovulation, I feel great, energized, organized, human. Thereafter, I lose motivation, feel socially awkward, can't finish tasks, etc.

Repeat. Repeat. Repeat.

I will continue doing my own research on alternative options for the weeks my progesterone is higher. I know it's hormonal, but I can't put off my clients by telling them that!

Also, yr captcha words are nearly unidentifiable... pick a slightly-less secure setting?

Anonymous said...

I have been using ProGest, a progesterone cream, to counteract severe chronic pain caused by PCOS and estrogen dominance. In the several months I have been using progesterone, my ADHD seems to have gone away, and I use no other medications or treatments. I am now able to add up in my head long strings of numbers, concentrate better at work, remember things better, and I have lost those ADHD traits that are so maddening. I am wondering if I ever really had ADHD or actually had a progesterone deficiency and was mis diagnosed? It feels so good to be clear headed!

Anonymous said...

I've had the exact opposite affect to my stimulant meds as this study reported. I am currently taking Vyvanse and love it. I was taking Tri-sprintec where the progestrogen levels stay consistent and the estrogen level increase weekly. The first week I was great, second I was okay and by the third I was a complete scatter brain again and couldn't even tell I took my ADHD meds. I've recently switched to a very low estrogen pill that stays consistent all month and it feels like the Vyvanse works a hundred times better and stay consistent from the beginning to the end of the month.

GAILNY said...

I have known this for years and I didn't need a "study" to tell me. I have been adjusting my meds accordingly as a result but unfortunately there isn't an amount of adderal high enough to work around the problem without side affects that outweigh any benefit. It's a lost cause sometimes

Amy said...

Thank you for this info. Never Thought about this connection. But it sounds so obvious now after I read your article.